Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 2, 2002, 4:32 PM EDT for Davidson County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 4:32 PM EDT (20:32 UTC)
- Expired
- Jun 2, 2002, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:45 PM EDT | Thunderstorm Wind 50 E | Linwood, NC | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1151 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
160 WUUS52 KRAH 022032 SVRRAH NCC057-022115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 431 PM EDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN NORTH CAROLINA * UNTIL 515 PM EDT * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF LEXINGTON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEXINGTON AT 440 PM EDT HIGH ROCK LAKE BY 500 PM EDT HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ GIH/CBL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:50 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 2, 2:50 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT SUN JUN 02 2002 .SHORT TERM... ASSERTIVE COLD FRONT MOVING SOUTH THROUGH CENTRAL VA THIS AFTN. CONVECTION FIRING ACROSS E TN/KY AND SW VA DEVELOPING IN W UPSLOPE FLOW AND CONVERGENCE AHEAD OF COLD FRONT. THIS CONVECTION WILL AFFECT OUR NW ZONES THIS AFTERNOON/EVENING. JUST A FEW SHOWERS HAVE DEVELOPED ALONG THE COLD FRONT IN THE CHESAPEAKE BAY AREA. FEEL THAT ACTIVITY ALONG FRONT WILL INCREASE MARKEDLY AS APPROACHES MORE UNSTABLE AIRMASS IN NC. WILL PLAN ON 50 POPS NW AND 30 POPS SE FOR EVENING THUNDERSTORMS. MODELS CONTINUE TO PLOW COLD FRONT SOUTH THROUGH NC TONIGHT AND INTO GA/SC AREA. STILL FEEL THAT THIS MAY BE TOO AGGRESSIVE BUT IT IS HARD TO ARGUE WITH FRONTAL MOTION TODAY. EXPECT COOLER AIR TO EASILY REACH THE NORTHERN HALF OF CWA EARLY MONDAY WITH LESS COOLING ACROSS THE SOUTH. HIGHS 85 TO 90 NORTH AND NEAR 90 SOUTH. CANT RULE OUT A THUNDERSTORM IN THE SOUTH BUT RIDGING OVER AREA SHOULD KEEP IT TO A MINIMUM. RETURN TO VERY WARM AND HUMID CONDITIONS ON TUESDAY AND WEDNESDAY AS LOW LEVEL FLOW BECOMES MORE SOUTHERLY. THREAT OF AFTERNOON/EVENING CONVECTION INCREASES AS WELL. -JB .EXTENDED... CANADIAN/NOGAPS/UKMET/ECMWF STALL SOUTHERN STREAM SYSTEM OVER BAJA, WITH A PROGRESSIVE NORTHERN STREAM SYSTEM MOVING THROUGH THE NORTHEAST. GFS/AVN LONER WITH CLOSED 500H ANOMALY LOW OVER THE APPALACHIANS. WILL DISCARD GFS AND GO WITH THE MAJORITY. BEST CHANCE OF RAIN DURING THE WEEK WILL OCCUR AS CWA CATCHES TAIL END OF NORTHERN STREAM UPPER TROUGH AND SURFACE FROPA ANYWHERE FROM THURSDAY EVENING (EARLIEST) TO FRIDAY (LATEST, AND MOST PROBABLE GIVEN MEDIUM RANGE MODELS TENDENCY TO SLOW FRONTS DOWN THIS TIME OF YEAR). COOLER TEMPERATURES WITH DEAMPLIFICATION OF RIDGE OVER THE SOUTHEAST AND INCREASE IN CLOUDS WITH APPROACHING SURFACE BOUNDARY. WILL THAT IN MIND WILL HAVE CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BOTH DAYS WITH HIGHS IN THE MID 80S. FOR SATURDAY AND SUNDAY DRY BEHIND THE SYSTEM WITH CLIMATOLOGY PREFERRED. -CBL .RDU...NONE. BLAES/CBL
In the hours before
Local storm report, Jun 2, 11:00 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1100 AM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM ASHEBORO NC WIND DAMAGE
06/01/02 RANDOLPH SEVERAL TREES AND POWER
LINES DOWN. ALSO NUMEROUS
TREES DOWN OUTSIDE THE CITY
LIMITS
RAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:00 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 30 min |
| Jun 2, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.